Minnesota, 2018

Heavy Snow in Minnesota, February 19 to 20, 2018

February 19 to 20, 2018 · NWS DLH · 2 events in 2 counties and zones

A car accident occurred during a snow storm along Highway 61 near Brighton Beach in Duluth. The vehicle crossed the center line and crashed into an oncoming vehicle resulting in a the driver one of the vehicles succumbing to her injuries.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A car accident occurred during a snow storm along Highway 61 near Brighton Beach in Duluth. The vehicle crossed the center line and crashed into an oncoming vehicle resulting in a the driver one of the vehicles succumbing to her injuries. Roads were snow-covered and slippery at the time with snow falling. Snowfall around that time was about 2 inches.

Heavy snowfall bands persisted through the day dropping over 6 to 10 inches across portions of Carlton, Pine, and Southern St. Louis counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 19, 6:17 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Feb 19, 6:17 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
617 AM CST Mon Feb 19 2018

.SHORT TERM...(Today through Tuesday)
Issued at 338 AM CST Mon Feb 19 2018

Our active weather pattern continues today through much of the
day Tuesday, although we aren't expecting snowfall amounts as high
as were observed yesterday. The synoptic pattern doesn't change a
whole lot as we remain under the right-entrance region of the
160+ kt upper level jet streak. An 850 mb baroclinic zone is
progged to remain draped over northwest Wisconsin through Tuesday
afternoon, with a surface low pressure system currently over
central Kansas at 09z this morning translating northeastward over
eastern Iowa/northern Illinois this afternoon and evening.
Current radar imagery shows a band of higher reflectivity
extending from western South Dakota towards central Minnesota and
northwest Wisconsin. This is associated with a band of 850-700 mb
frontogenetical forcing, which should bring light snow and
possibly freezing drizzle to portions of the Northland. The
expectation for p-types through Tuesday is for all snow over
northeast Minnesota, with a mix of snow, freezing drizzle, and
possibly freezing rain over northwest Wisconsin due to the
placement of the baroclinic zone. Some ice accretion is expected
over our eastern Wisconsin counties, including Washburn to Price
and into Ashland and Iron counties. Price county could be hit
particular hard with ice accretion, with up to 0.2" of ice
possible, which will occur mainly this afternoon through Tuesday
morning. Moreover, a few more inches of snow will be possible over
northwest Wisconsin as well through the evening.

Then, a stream of sheared positive vorticity advection will eject
out of a longwave trough, situated over the Intermountain West
states. This wave will ride along west of the 850 mb baroclinic
zone, which will bring more chances of snow to northeast
Minnesota, mainly tonight into Tuesday morning. The best chances
of snow will be between 9 PM tonight and 6 AM Tuesday morning,
with between 1 to 4" of more snow on top of what fell today. As
the surface low approaches, winds should be northeasterly over
Lake Superior, so there could be some lake enhancement along the
South Shore. Model soundings indicate that while the northeast
fetch is quite favorable for lake enhancement, the 850-surface
delta-T values are not as much, with values between 10 to 15
degrees C, so not ideal. In any case, there could be some seeding
of ice crystals over the South Shore, so increased the QPF over
this area to better account for higher snow totals. This on-shore
flow could also lead to gusty winds upstream of the flow, with
gusts between 20 to 25 mph over northwest Wisconsin this afternoon
and evening. This could also lead to some patchy blowing snow in
these areas. Due to the combination of ice and snow with this
system, decided to issue a Winter Weather Advisory for the entire
forecast area, including all of northwest Wisconsin and adjacent
areas of northeast Minnesota starting this morning, with the rest
of northeast Minnesota starting this evening when that second
trough arrives. Advisories go out through the afternoon Tuesday.

.LONG TERM...(Tuesday night through Sunday)
Issued at 338 AM CST Mon Feb 19 2018

Low pressure will move off to the east of the Northland on Tuesday
night, with little additional accumulation expected overnight. High
pressure will then push in from the southwest. It will likely take
some time to scour out the cloud cover in the wake of the departing
low pressure system, but we should see an increase in sunshine by
Wednesday. By 00Z Thursday, high pressure should be centered over
southern Minnesota. This area of high pressure will then move off to
the east of the Great Lakes on Wednesday night and Thursday. The
next system in southwest flow aloft will approach the region late
Thursday, with increasing clouds throughout the day. Some light snow
is expected to make it's way into the region by late Thursday, with
light snow spreading across the area Thursday night. This system
will move northeast of the region on Friday, after bringing some
accumulating snow to the CWA. At this point, it doesn't appear to
bring heavy snowfall, but widespread snowfall amounts of a couple
inches will be possible. High pressure will bring mainly dry weather
by Friday. The models start to show some dramatic differences by
Saturday and Sunday, with the European model indicating some snow
potential on Saturday afternoon and Saturday night. The GFS is much
farther south with this system, with little to no precipitation
across our CWA. Temperatures will be their coolest on Wednesday,
with highs ranging from the teens to lower 20s. By Thursday, we
should see highs in the 20s, and 20s to middle 30s by Friday,
Saturday and Sunday. Overnight lows in the single digits below
zero on Tuesday night will rise to the teens above zero by the
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 607 AM CST Mon Feb 19 2018

An area of low pressure will impact the Northland TAF sites
throughout the period, with snow gradually becoming widespread
once again across the region. VFR/MVFR conditions will give way to
widespread MVFR and even some IFR CIG's and VSBY's as the day
wears on, with those conditions continuing through the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  16   7  18  -1 /  90  80  70  10
INL  13  -3  13  -8 /  10  80  70  10
BRD  16   6  17  -5 /  70  90  60   0
HYR  20  10  22   0 /  90  70  60  10
ASX  19  11  21   5 /  90  80  70  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 6 PM CST Tuesday for WIZ001>004-
     006>009.

MN...Winter Weather Advisory from 6 PM this evening to 6 PM CST
     Tuesday for MNZ010>012-018-019-021-025-026-033.

     Winter Weather Advisory until 6 PM CST Tuesday for MNZ020-
     034>038.

LS...None.
&&

SHORT TERM...JTS
LONG TERM...DAP
AVIATION...DAP
Hazardous weather outlook, Feb 19, 4:03 AM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
403 AM CST Mon Feb 19 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201015-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
403 AM CST Mon Feb 19 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Another round of precipitation is expected to begin today, lasting
through the overnight hours. A wintry mix is expected over
portions of northwest Wisconsin, with all snow expected over
northeast Minnesota. Some uncertainty still exists, but snowfall
amounts could range between 3 to 6" through Tuesday, with icing up
to 0.2" possible in northwest Wisconsin, with the heaviest icing
possible over Price county. Slick roads and reduced visibilities
are expected this this next round of precipitation. Anyone with
travel plans across the region should stay tuned for future
forecast updates. Winter Weather Advisories have been issued
across all of northeast Minnesota and northwest Wisconsin through
Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow will continue through Tuesday morning, along with some
light ice accumulation southeast of a line from Ashland to Spooner
in northwest Wisconsin. Precipitation should gradually end Tuesday
afternoon. Winter Weather Advisories will continue into Tuesday
afternoon.

Some snow accumulation will be possible from Thursday night into
early Friday. Major snowfall is not expected at this point, but
there could be a few inches of snow during that time period.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations today and tonight to
the National Weather Service. Spotters and the public can also
report precipitation type with the free M-PING smartphone app.

JTS/DAP

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Feb 19, 5:39 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
539 AM CST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     HEAVY SNOW       6 NE MAKINEN            47.42N 92.28W
02/19/2018  M11.0 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

JTS
Local storm report, Feb 19, 7:18 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
718 AM CST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     HEAVY SNOW       EMBARRASS               47.66N 92.20W
02/19/2018  M9.0 INCH        ST. LOUIS          MN   CO-OP OBSERVER

&&

BJH
Local storm report, Feb 19, 7:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
719 AM CST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     SNOW             3 W IRON RIVER          46.57N 91.47W
02/18/2018  E3.0 INCH        BAYFIELD           WI   PUBLIC

&&

BJH
Local storm report, Feb 19, 7:21 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
721 AM CST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     SNOW             2 SW TWO HARBORS        47.01N 91.71W
02/19/2018  M5.9 INCH        LAKE               MN   PUBLIC

&&

BJH
Local storm report, Feb 19, 7:26 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
726 AM CST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 AM     SNOW             KETTLE RIVER            46.49N 92.88W
02/19/2018  M1.3 INCH        CARLTON            MN   TRAINED SPOTTER

&&

BJH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Southern St. Louis / Carlton

When
February 19, 8:00 AM CST to February 20, 9:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Reported by
Newspaper
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Heavy Snow, Pine

When
February 19, 8:00 AM CST to February 20, 9:00 AM CST
Where
Pine forecast zone
Reported by
COOP Observer
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Twenty-four hour heavy snowfall total of 9.5 inches measured 4 miles south of Bruno.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, Southern St. Louis / Carlton2018-02-1931FemaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731146, 731176.